Has anyone heard of brain fog or confusion after taking Metformin for diabetes?
Has anyone heard of brain fog or confusion after taking Metformin? My mother was without her Metformin for two days and I am not sure if it was a coincidence or not, but it seemed as if she was a little less confused on those two days. She takes Razadyne and Namenda for her Alzheimer's.
No patients I have worked with have reported experiencing "brain fog" or confusion as a result of taking Metformin. Usually, the main side effect is gas, bloating and diarrhea when first starting the medication.
That said, medications have many idiosynchratic (unexpected) reactions. It's hard to tell with your mother's Alzheimer's condition. Since you noted an improvement in her mentation when she was NOT taking Metformin, it's best to let her doctor know so other options may be considered.
I had that fog and confusion last winter when I took Metformin for about 2 mo. Having just recovered from Pancreatitis with somewhat similar problems I thought it was a reoccurence of that. Drs put me through all kinds of tests but none suspected Metformin. When I did stop within 2 days was able to do my taxes on line so easily. Before I could barely keep Drs appointments or pay bills and was worried I could no longer live alone. Dramatic and so scary.
I was on Metformin for 2 years. I was slowly losing my ability to work. I was wondering what was happening to me. I am an engineer and I get paid to solve the big problems. I was on a one week trip that lasted a month. I ran out of Metformen and in 3 days I was back the normal. I stopped taking it and the FOG lifted. The same thing happened to my wife, the salad queen. She was in the kitchen the other day and she looked at me and said "I just can't remember what goes in a salad". She is now off Metformen and back to normal. I think there a lot of people out there on Metformen that are in a fog!
I started metformin a month ago and have episodes of brain fog. The best explanation that I have heard so far is that diabetics can develop symptoms of hypoglycemia (low blood sugar) at a blood sugar level that would still be normal or high for other people. In other words, a drop in blood sugar from "very high" to "high" might cause symptoms of hypoglyemia. Brain fog is one of the warning signs for hypoglyemia. (The warning signs are more important to learn for those who take insulin shots.)
I have not found a simple answer for dealing with the situation. Possible solutions include temporarily decreasing the metformin dose for 1 to 3 months, changing eating habits, or changing medication.
Wow I have often felt that my brain fog was from metformin but I started metformin around the same timeframe as my "mental pause" so I have never been sure. I too ended up retiring early because as an engineer I couldn't stay on top of my game when the wrong words were coming out of my mouth...pretty ineffective. But on metformin I have been able to stablize my weight for 8 years, prior to that I was adding 5 lbs per year...I was going to balloon if I didn't stop.
I recently discovered that Metformin has an "off-book" effect as an anticholinergic agent (think antihistimines). Unfotunately, I've found only one NIH (www.nih.gov) study on this phenomena. Basically, in sufficient doses, Metformin interferes with the neurotransmitters in your central nervous system (your brain). Brain fog is one of many symptoms associated with acute anticholinergic syndrome.
In short, if you think the Metformin is giving you brain fog, then you need to discuss with your physician how to moderate your daily dosage, based on your daily blood glucose readings, as well as, contributing factors for the day, such as diet and activity level. You'll also want to look more closely at your OTC meds, including NSAIDs usage.
I personally found the elimination of processed foods and refined carbohydrates from my diet far more effective in moderating my blood glucose, than the Metformin. Its not an easy lifestyle in this day and age, but it beats a drug-induced stupor, hands down.
There are a few other meds out there for type 2 diabetes, but the caveat is that they too may have undocumented - or under documented side-effects. So, buyer beware.
I am 23 and was put onto metformin and told by my doctor that I wouldn't have any side effects except for the textbook stuff that doctors tend to regurgitate to patients (i.e. gas, bloating, etc.). I took the stuff for one day and for at least a week after I could not think. I was losing the ability to tell where I was, when it was, and lost all short-term memory for days. This "brain fog" has never fully gone away for me and this drug has dramatically lessened my quality of life. My former significant other of 2 years left me because of the effect from 1000 mg of Metformin as it has permanently changed my personality. I have also been doing significantly worse in school because of it. Does this stuff give you brain damage?
My husband is diabetic and on Metformin. The brain fog started within about two years of taking Metformin, and has continued until two weeks ago when I called the Dr. office and said I refused to give him any more and we needed an answer. He had continued to decline over the years and 18 months ago they did a MRI and his brain was normal. Nothing about the Metformin being the cause of his bad gate and falling, or his lack of normal conversation (blamed on hearing loss and hearing aids). He would just sit and "watch" tv, eat and sleep. In the two weeks he has been off Metformin his gate has shown improvement, he is talking, joking, and expressing himself. Bladder control is still questionable and surgery will be done soon. After losing 7 years of the golden life, there is a chance we will have the golden life yet.
Beginning Week number 5. Blood sugars are holding in the same pattern. Wonder what Metformin acutually did. No Metformin, and more talking. There have been no more FALLS! He is planning activities, asking and involving himself is his diet. He goes outside, takes short walks, The bladder control is improved, and surgery on his slightly enlarged prostate has been cancelled. It is not necessary at this time. CT scan was done, and we are seeing a neurologist next week. There is a difference between night and day.
Do not take Metformin unless you are significantly over weight! It will eat away your brain cells!!!! My mother with diabetes 2 was on this medication for 4 years!! She lost so much weight, became so thin, that I believe this medication ate part of the brain. We took her off this medication immediately, and I believe the damage is done! She is not the same person and we are hoping she can get out of the fog! Her diabetes could have been controlled with exercise and diet!! Instead, this doctor from Williamsville, NY put her on a medication and never monitored her! Do not take this unless your are 300 llbs over weight because it will eat your brain!!!!!
the brain fog due to metformin is because it causes b12 deficiency which causes many serious symptoms like brain fog and dementia. google it. b12 awareness.org.
I was on Metformin for only 2 months when I started experiencing significant short term memory loss. I was forgetting appointments, lunch dates, where I was going while driving, etc. I was chatting with my husband and son over dinner when I asked my husband what he had decided to do about a particular matter we had been weighing. He and my son looked at me in disbelief and I thought they were joking with me when they told me we had just had that conversation 5 minutes prior. Apparently this was not the first time. I have worked with Alzheimer patients as well as seen it in my great grandmother and this is what it was like. I immediately stopped taking it and will not take it again. My short term has improved, but being in college full time I havery noticed I still seemployed to have some issues, like not always remembering when a professor makes an announcement what was said (like 5 mins. later). I am 25-30 lbs. overweight and I would rather manage type II with better eating and exercise than lose my mental faculties.
Dear all ,
My mum of 80 is taking Metformin , and recently her dosage was increased as she had some infections which raised her sugar levels. I Immediately noticed that she was not able to focus and often in a state of daze. Now she is getting very weak as well. So asking everyone for substitute, seems fruitless as nobody has anything but derivatives of Metformin .. or insulin. What can I do ? as I am worried and not sure what to do ... sincerely , Aroop (Eindhoven / Singapore)
My husband, age 73 at the time, had been on Metformin for 20 yrs, at 1000 mg twice/day. He experienced this "Brain Fog" 6 months ago, after rapid unintentional weight loss, still on Metformin but down to 500 or 1000 daily. I decided to start him on B12 lozenges but no change. In May, he reduced his Metformin to 250 mg (cutting the pill) but his symptoms continued. With doc approval, he stopped Metformin altogether after his average FBS was less than 100. Last dose July 8. Surprisingly he did not experience any clear-thinking until 2 months after his last dose. His original personality has returned! Even his boss noticed the difference! It took 2 months after stopping Metformin. My theory is that Brain Fog is more related to too-low FBS and too-low blood pressure rather than decreased blood levels of B12.
Stay Connected With Caring.com
Get news & tips via e-mail